Texas, 2011

Wildfire in Texas, April 16 to 28, 2011

April 16 to 28, 2011 · NWS LCH · 2 events in 2 counties and zones

Ongoing extreme to exceptional drought conditions across southeast Texas contributed to several large wildfires.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$1.0 million
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Ongoing extreme to exceptional drought conditions across southeast Texas contributed to several large wildfires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 16, 5:48 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 16, 5:48 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
648 AM CDT SAT APR 16 2011

.AVIATION...
VFR EXPECTED TO PREVAIL. LIGHT AND VARIABLE WINDS EXPECTED TO
INCREASE AND BECOME GUSTY FROM THE NORTHWEST THIS AFTERNOON...THEN
SETTLE BACK DOWN THIS EVENING. NO SKY/VSBY RESTRICTIONS EXPECTED
SAVE FOR A LITTLE HAZE FROM THE DUST/SMOKE BLOWN INTO THE AREA
YESTERDAY.

&&

.PREV DISCUSSION... /ISSUED 432 AM CDT SAT APR 16 2011/

SYNOPSIS...
LATEST WATER VAPOR AND SATELLITE IMAGERY SHOWS UPPER LEVEL LOW
OVER THE CNTL PLAINS PROGRESSING TOWARD THE GRT LAKES...WITH ITS
ASSOCIATED TROUGH CROSSING THE LOWER MS VALLEY. AT THE SFC...HIGH
PRESSURE WAS CENTERED OVER TX...WITH NRLY WINDS USHERING IN VERY
DRY AIR ACRS THE AREA. TEMPS NOT QUITE AS COOL AS ANTICIPATED...RANGING
FROM THE UPPER 50S TO LOWER 60S AS OF 09Z. DEWPOINTS ON THE OTHER
HAND ARE RUNNING MUCH LOWER THAN THIS TIME YESTERDAY...RANGING
FROM THE UPPER 20S TO THE LOWER 30S.

DISCUSSION...
THE VERY DRY AIRMASS WILL CONTINUE TO FILTER INTO THE AREA
TODAY AS HIGH PRESSURE CONTINUES TO BUILD OVER THE AREA. WITH FULL
SUNSHINE...EXPECT AFTN TEMPERATURES TO CLIMB INTO THE MIDDLE AND
UPPER 70S. THE SFC HIGH WILL SLIDE EAST ACRS THE AREA TONIGHT AND
WITH LIGHT WINDS AND CLEAR SKIES...SHOULD SEE IDEAL RADIATIONAL
COOLING CONDITIONS ALLOWING FOR TEMPERATURES TO FALL TO THE
MIDDLE AND UPPER 40S.

UNFORTUNATELY THERE DOES NOT SEEM TO BE ANY RELIEF TO THE PERSISTENT
DROUGHT CONDITIONS ACRS THE AREA WITH A DRY WEATHER PATTERN IN
PLACE THROUGH THE UPCOMING WEEK. IN THE UPPER LEVELS...A
PROGRESSIVE ZONAL FLOW WILL DEVELOP...BECOMING MORE SWRLY TUESDAY
INTO WEDNESDAY. MUCH OF THE SHORTWAVE ENERGY WILL PASS WELL NORTH
OF THE AREA...WITH WEAK RIDGING DEVELOPING OVER THE GULF COAST
STATES BY LATE IN THE WEEK...HELPING TO KEEP ANY FRONTS NORTH OF
THE AREA.

AT THE SFC...HIGH PRESSURE WILL MOVE EAST...WITH SRLY FLOW AND
LOW LEVEL MOISTURE RETURNING THROUGH THE EARLY PART OF THE WEEK.
THIS WILL LEAD TO A WARMING TREND...ESPECIALLY WITH OVERNIGHT
LOWS. BY TUESDAY MORNING...ABOVE NORMAL LOWS ARE AGAIN EXPECTED
WITH TEMPS IN THE UPPER 60S TO LOWER 70S. WARM AND HUMID
CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE REMAINDER OF THE
WEEK WITH LOWS AROUND 70 DEGREES AND HIGHS IN THE MIDDLE 80S WHILE
RAIN CHANCES WILL REMAIN SLIM UNTIL LATE NEXT WEEK.

MARINE...
STRONG OFFSHORE FLOW WILL DIMINISH BY THIS AFTERNOON AS HIGH
PRESSURE BUILDS OVER THE NORTHWESTERN GULF OF MEXICO. SOUTHERLY
WINDS WILL RETURN TO THE WATERS BY SUNDAY AFTERNOON AND PERSIST
THROUGH THE REMAINDER OF THE WEEK AS THE HIGH SLIDES EAST OF THE
AREA.

FIRE WEATHER...
A VERY DRY AIRMASS WILL BE IN PLACE TODAY...WITH DEWPOINTS AS LOW
AS THE MIDDLE 20S WHILE AFTN TEMPS ARE EXPECTED TO WARM INTO THE
MIDDLE AND UPPER 70S. THE RESULTANT RH VALUES WILL BE QUITE
LOW...IN THE UPPER TEENS AND LOWER 20S...AND WITH WINDS EXPECTED
TO BE BETWEEN 10-15 MPH...AN ELEVATED FIRE DANGER WILL CONTINUE.
WIND SPEEDS ARE EXPECTED TO REMAIN BELOW RED FLAG CRITERIA...BUT
SHOULD BE ENOUGH TO MAINTAIN A HIGH FIRE DANGER ACRS THE AREA AND
ANY BURNING IS DISCOURAGED. IN ADDITION...BURN BANS REMAIN IN
PLACE FOR TYLER...JASPER...NEWTON AND HARDIN COUNTIES IN SOUTHEAST
TX.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  78  47  77  64  82 /   0   0   0  10  10
KBPT  78  48  79  67  81 /   0   0   0  10  10
KAEX  75  43  80  59  84 /   0   0   0  10  10
KLFT  77  47  78  62  82 /   0   0   0  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THIS MORNING FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH
     ISLAND, TX OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL
     CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
     20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
     FROM 20 NM TO 60 NM.

&&

PUBLIC/MARINE...24
AVIATION...13
Hazardous weather outlook, Apr 16, 4:32 AM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
532 AM CDT SAT APR 16 2011

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-171045-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
532 AM CDT SAT APR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AN ELEVATED FIRE DANGER WILL EXIST TODAY DUE TO A COMBINATION OF
VERY LOW RELATIVE HUMIDITIES AND VERY DRY FUELS. ANY BURNING IS
DISCOURAGED.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HUMIDITIES WILL BEGIN TO RECOVER SUNDAY AS SOUTHEAST WINDS RETURN
LOW LEVEL MOISTURE ACROSS THE AREA. OTHERWISE...WARM AND MUGGY
CONDITIONS ARE EXPECTED TO PERSIST THROUGH THE WEEK WITH RAIN
CHANCES REMAINING SLIM.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-171045-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
532 AM CDT SAT APR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH 10 AM WITH
NORTHWESTERLY WINDS OF 20 TO 25 KNOTS EXPECTED. THE STRONG
OFFSHORE FLOW THIS MORNING WILL DIMINISH DURING THE AFTERNOON.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Hardin

When
April 16, 9:00 AM CST to April 28, 10:00 AM CST
Where
Hardin forecast zone
Property damage
$100,000
Crop damage
$1.0 million
Reported by
Park/Forest Service
Coordinates
30.332, -94.390 (the zone’s center; the record gives no point)

The Pipeline Road Wildfire burned an estimated 7500 acres across northern Hardin and southern Tyler counties over a period of nearly 2 weeks from April 16 to April 28. Up to 40 homes were threatened and evacuated, but the only property damage was destroyed logging equipment. Firefighters were brought in from around the country to help contain the blaze.

Wildfire, Tyler

When
April 18, 8:00 AM CST to April 28, 8:00 PM CST
Where
Tyler forecast zone
Crop damage
$15,000
Reported by
Park/Forest Service
Coordinates
30.771, -94.377 (the zone’s center; the record gives no point)

The CR 4600 Wildfire burned 130 acres around 3 miles west-northwest of Fred.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296317, 296318.